Acta Mathematica

  • Acta Math.
  • Volume 103, Number 3-4 (1960), 217-241.

Maximal algebras of continuous functions

K. Hoffman and I. M. Singer

Full-text: Open access

Note

This research was supported in part by the United States Air Force under Contract Nos. AF 18 (603)-91 and AF 49 (638)-42, monitored by the Air Force Office of Scientific Research, Air Rosearch and Development Command.

Article information

Source
Acta Math., Volume 103, Number 3-4 (1960), 217-241.

Dates
Received: 31 July 1959
First available in Project Euclid: 31 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.acta/1485889133

Digital Object Identifier
doi:10.1007/BF02546357

Mathematical Reviews number (MathSciNet)
MR117540

Zentralblatt MATH identifier
0195.13903

Rights
1960 © Almqvist & Wiksells Boktryckeri

Citation

Hoffman, K.; Singer, I. M. Maximal algebras of continuous functions. Acta Math. 103 (1960), no. 3-4, 217--241. doi:10.1007/BF02546357. https://projecteuclid.org/euclid.acta/1485889133


Export citation

References

  • R. Arens, The maximal ideals of certain function algebras. Pacific J. Math., 8 (1958), 641–648.
  • R. Arens & I. M. Singer, Function values as boundary integrals. Proc. Amer. Math. Soc. 5 (1954), 735–745.
  • H. S. Bear, Complex function algebras. Trans. Amer. Math. Soc. (to appear).
  • H. S. Bear, A strong maximum modulus theorem for maximal function algebras. Trans. Amer. Math. Soc. (to appear).
  • H. S. Bear, Some boundary theorems for maximal function algebras, Proc. Amer. Math. Soc. (to appear).
  • E. Bishop, On the structure of certain measures. University of California, ONR contract Nonr—222 (37)tech. report 11 (1957).
  • I. Gelfand, D. Raikov & G. Ŝilov, Commutative normed rings Amer. Math. Soc. Translations, Series 2, vol 5, 115–221.
  • K. Hoffman & I. M. Singer, Maximal subalgebras of C (T). Amer. J. Math., 79 (1957), 295–305.
  • K. Hoffman, On some problems of Gelfand. Uspekhi Mat. Nauk (to appear) (Russian).
  • H. Helson & F. Quigley, Maximal algebras of continuous functions. Proc. Amer. Math. Soc., 8 (1957), 111–114.
  • L. Loomis, Abstract harmonic analysis. New York 1953.
  • S. N. Mergelyan, On the representation of functions by series of polynomials on closed sets, Amer. Math. Soc. Translation No. 85, 1953.
  • H. Royden, On a theorem of Wermer's Stanford University Applied Math. and Stat. Lab. Technical report no. 9, 1959.
  • W. Rudin, Subalgebras of spaces of continuous functions. Proc. Amer. Math. Soc., 7 (1956), 825–830.
  • G. E. Ŝilov, On the decomposition of a commutative normed ring into a direct sum of ideals. Mat. Sbornik T. 32, 2 (1953), 353–364 (Russian).
  • J. Wermer, On algebras of continuous functions. Proc. Amer. Math. Soc., 4 (1953), 866–869.
  • ——, Polynomial approximation on an are in C3. Ann of Math., 62 (1955), 269–270.
  • ——, Function rings and Riemann surfaces. Ann. of Math., 67 (1958), 45–71.
  • ——, Rings of analytic functions. Ann. of Math., 67 (1958), 497–516.
  • ——, The hull of a curve in Cn. Ann. of Math., 68 (1958), 550–561.
  • ——, Subalgebras of the algebra of all complex-valued continuous functions on the circle. Amer. J. Math., 78 (1954), 853–859.